Are Your Meds Making You Vitamin Deficient

What are some side effects of prescription drugs?

Prescription drugs are necessary to treat many acute and chronic medical conditions but of course they are not without side effects. One often-overlooked side effect of medications is vitamin/mineral and nutrient deficiencies. Here are some commonly used drugs and potential nutrient deficiencies:

Antacids/Ulcer medications

Antacids/Ulcer medications reduce acid production in the stomach, which can reduce the absorption of vitamin B12. B12 can cause anemia, neurological problems, and fatigue and mood changes among other symptoms.

Statins

Statins used to treat elevated cholesterol can block the production of co-enzyme Q 10 which has a role in cellular energy production. A common symptom of statin related Coq10 depletion is muscle pain. Other symptoms can include fatigue and a weakened immune system.

Antibiotics

Certain antibiotics can deplete magnesium, potassium, zinc and other minerals which may result in fatigue, mood changes, sleep disturbances and irritability of the heart muscle i.e. arrhythmias.

Other than medication use, causes of nutrient deficiencies include chronic illness, surgery, aging, poor absorption and differing individual metabolic requirements.

If you are wondering if you might have a nutrient deficiency, Micronutrient Testing provides a comprehensive analysis of a person’s functional nutritional status. Once known, nutrient deficiencies can be treated with supplementation and in less severe cases with food.

Author
Dr. Adrienne Youdim

You Might Also Enjoy...